In my last post we discussed how caffeine can cause anxiety and even panic attacks for some people. Maybe you are one of these people for whom caffeine has an adverse effect. Yet when you try to stop drinking coffee or caffeinated soft drinks, you find that you suffer from a host of withdrawal symptoms. In this post we are going to discuss how to slowly decrease your caffeine consumption so that you don’t have to endure too many side effects.
What are some of the symptoms of caffeine withdrawal?
The withdrawal symptoms from ceasing to consume caffeine can be so considerable that some experts would like to see “Caffeine Withdrawal Syndrome” included as a psychiatric label in the Diagnostic and Statistical Manual of Mental Disorders. Caffeine withdrawal symptoms are reported to begin as soon as 6-12 hours after stopping or decreasing consumption. Abstinence from doses as low as 100mg of daily caffeine intake can induce withdrawal symptoms for some but the average daily caffeine intake for most Americans is about 280 mg which is about 2-3 cups of coffee per day. The symptoms of caffeine withdrawal peak in 1-2 days and can persist for a couple of days to more than a week.
These withdrawal symptoms may include:
• Headache is one of the more commonly reported symptoms described by individuals who have abruptly stopped ingesting caffeine products. In a 2004 CBS News Health report, “Caffeine Withdrawal is Real” it was reported that headaches affected at least of 50 percent of people during caffeine withdrawal.
• Difficulty concentrating or working.
• In some cases individuals who are abstaining from caffeine will experience nausea and/or vomiting and other flu like symptoms such as muscle aches and pains.
In a 2004 study conducted by researcher Roland Griffiths, professor of psychiatry at Johns Hopkins School of Medicine, it was found that 13 percent of people develop significant impairment due to caffeine withdrawal. For some of these people, the symptoms of caffeine withdrawal impeded their ability to leave the house, work, or function. So it seems that quitting caffeine can present some serious side effects for some people.
What is the safest way to decrease or cease caffeine consumption?
• Most experts, such as Johns Hopkins researchers, advise to quit caffeine gradually over time. One way to do this is to reduce drinking your caffeinated beverage by a half to a whole cup a day.
• Cutting back on caffeine by making substitutions is also suggested by some. For example, substituting green tea for one of your cups of coffee may be a healthy alternative. Green tea still contains some caffeine but far less than coffee. Some people also make a substitution by mixing half a cup of decaffeinated coffee with their regular coffee to make “half-caf” coffee in order to cut down on their caffeine consumption.
• Maintain a schedule of slowly decreasing the amount of caffeine you take in based upon the dose you are presently drinking. For example, if you are drinking 4 cups of coffee a day you can cut back to three cups of your regular coffee for the first week and add a one cup substitution such as green tea or decaf coffee. The next week decrease your caffeinated coffee to two cups and increase your substitution beverage to two cups. Keep decreasing your regular coffee by one cup a week until you are no longer drinking any caffeinated beverages.
• If you drink a lot of soda, there are many caffeine free alternatives like Sprite, Sierra Mist, or Mug Root Beer.
• Afternoon fatigue can be decreased by watching what you eat for lunch. A lunch high in sugar content and simple carbohydrates is going to weigh you down and make you feel tired. Opt for eating a high protein meal instead combined with complex carbohydrates. For example, eating donuts will make you feel run down but eating things like fruit, whole grains, nuts, and fish will keep your energy up later in the afternoon.
• You want to make sure that you are at your healthy prime before you cut down on caffeine so that your body is ready to counteract any symptoms of withdrawal. This means eating a healthy diet, getting enough sleep, and getting some daily exercise.
• Some people advise drinking lots of water to help avoid caffeine withdrawal headaches.
• If headache is one of your withdrawal symptoms, be aware that sometimes medications to treat headaches also have caffeine in them. For example, Excedrin Extra Strength Caplets and Tablets has as much as 65 mg of caffeine in them and Midol Menstrual Maximum Strength Caplets has 60 mg. Check the label of your medications to see if they contain caffeine and at what level.
Now it is your turn! Have you ever attempted to quit caffeine? Did you experience any withdrawal symptoms? How difficult was it to stop drinking coffee or soda? Let us know how you did it. We are always eager to hear about your experiences.